Colorado, 2004

Winter Storm in Colorado, January 31, 2004

January 31, 2004 · NWS BOU · 1 event in 1 county or zone

Very heavy snow fell across parts of Park County as a storm system moved through the state. 5 inches at Antero Reservoir.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very heavy snow fell across parts of Park County as a storm system moved through the state. Storm totals included: 15 inches, 12 miles south of Hartsel, 12.5 inches, 21 miles south of Fairplay, 11 inches, 3 miles north of Alma and 2 miles northwest of Fairplay and 8.5 inches at Antero Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 31, 2:20 AM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Jan 31, 2:20 AM MST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 AM MST SAT JAN 31 2004

.SHORT TERM...DECISIONS TO MAKE IN REGARDS TO INCOMING SYSTEM
DEVELOPING ACROSS THE GREAT BASIN ATTM. LOW LVL MSTR AND SHSN ARE
BECOMING MORE NUMEROUS ACROSS THE MOUNTAINS THIS EARLY AM. ACROSS
THE EAST...LAPS ANALYSIS SHOWING SFC LOW DEVELOPMENT SHIFTING SOUTH
OF DENVER...WITH SFC FLOW SHIFTING MORE N-NE ATTM. VAD WINDS AND
PLATTLEVILLE PROFILER ALSO SHIFTING NE JUST OFF THE DECK. OVERALL
PATTERN OF THE GFS IS SHOWING A SLIGHTLY DEEPER SOLUTION THAN THE
ETA BUT PREFER MSTR AND SFC PRESSURE FIELDS OF THE ETA. 06Z ANALYSIS
SHOWED THE GFS/NGM WERE WAY TOO WET ACROSS NRN NEVADA AND UTAH WHILE
THE ETA LOOKED MORE REASONABLE IN THIS REGARD. THE OTHER MAIN
CONCERN IS WITH THE SNOW CONTINUATION INTO SAT NIGHT. THE MAIN
SURFAC HIGH IS STRENGTHENING ACROSS NRN UT AND NV WITH ONLY WEAK
PRESSURE RISES TO THE NORTH. USALLY WITH A GOOD UPSLOPE FLOW THERE
IS A STRONGER ANTICYCLONE ACROSS WY AND MONTANNA. THERE IS NONE.
WITH THE SFC HIGH BUILDING ACROSS NRN CO IT APPEARS THERE MAY BE
MORE OF A DOWNSLOPE COMPONENT AS WE MOVE INTO THE TNT PRD. MESOETA
IS HINTING AT THIS...ESP ACROSS NRN FRONT RANGE AREAS TOWARDS 00Z.
X-SECTIONS AND FCST SOUNDINGS ARE ALSO SHOWING DRIER AIR MIXING IN
THE LOWER LEVELS TNT. MSTR AND UPSLOPE ARE BETTER SOUTH OF DENVER
BUT FLOW IS WEAK AND FORCING MARGINAL. CANT SEE MORE THAN A
CONTINUATION OF -S THRU ENTIRE 24 HOURS. 06Z MESOETA GRIDS SHOWING
SNOW ACCUM UP TO 4 INCHES ACROSS ZNS 36..41 THRU 12Z SUN...NOT
NEARLY ENUF FOR EVEN AN ADVISORY. GFS AMOUNTS ARE HIGHER...BUT
PROBABLY OVERDONE.  HENCE WILL DROP THE CURRENT WATCH AND JUST GO
WITH LIGHT SNOW AMOUNTS THRU TNT.

FOR THE MOUNTAINS...DEEPENING MSTR AND STEEPENING LAPSE RATES
DEVELOPING THIS AFTN BUT OROGRAPHIC FLOW IS QUITE WEAK AND LOCAL
SNOW MODEL GIVES ABOUT 2-4 INCHES WITH LOCAL UP TO 6 INCHES IN ZN 31
FOR TODAY...AND ADDITIONAL 1-3 INCH AMOUNTS FOR THE TNT PERIOD.
ADVISORIES WILL NOT BE NEEDED FOR THE MOUNTAINS EITHER.

MAIN CHANGE TO OVERALL ZONES WILL BE TO TONE DOWN SNOW AMOUNTS IN
THE CURRENT WATCH AREA AND ALSO LOWER AMOUNTS IN THE TNT PRD FOR THE
FRONT RANGE SECTIONS. FURTHER EAST...WILL MAINTAIN THE SCT POPS.
MODELS ARE SHOWING SOME MARGINAL MSTR OUT THAT WAY AND WITH MAYBE
SOME CONVERGENCE THERE WILL BE SOME SNOW SHOWERS.

.LONG TERM...MID AND UPR LVL FIELDS OFF THE MODELS GENERALLY IN GOOD
AGREEMENT OVER NERN COLORADO THROUGH 60 HRS. THEN AS OFTEN HAPPENS
HEIGHT...MOISTURE AND TEMPERATURE GRIDS START DIVERGING WITH THE ETA
PROG DRIEST AND SLOWEST AND THE GFS WETTEST AND FASTEST. MODELS FOR
SUNDAY SHOW H5 TROUGH AXIS OVER THE CONTINENTAL DIVIDE AT 12Z WITH
VERY COLD 700-300 MB AIR POISED TO MOVE OVER THE AREA FROM THE WEST.
ETA RH CROSS SECTION INDICATES AIRMASS EAST OF THE FRONT RANGE WILL
REMAIN NEARLY SATURATED UP THROUGH 550 MBS THROUGH 18Z/SUNDAY WITH
THE SRN HALF OF THE CWFA STILL UNDER SOME QG FORCING FOR ASCENT AND
WEAK NELY UPSLOPE FLOW. WHEREAS GFS/AVN SHOWS A MUCH WETTER
ATMOSPHERE AND A DEEPEST/STRONGER NELY UPSLOPE FLOW. PREFER THE
DRIER ETA AS THE HIGHER RH VALUES ON THE GFS PROBABLY MORE IN
RESPONSE TO THE INFLUX TO COLD AIR. EVEN SO...WILL KEEP LIKELY POPS
IN ZONES 36..37 AND 41 SUNDAY MORNING. LATEST 06Z RUN OF ETA SHOWS
ANOTHER INCH OF SNOW ACCUMULATING IN THE FOOTHILLS SOUTH OF
I-70...IN PARK CTY AND OVER THE PALMER DVD IN DOUGLAS AND WRN ELBERT
COUNTIES BY 18Z/SUNDAY. THAT LOOKS OKAY. AGREE WITH SHORT TERM FCSTR
THAT A WINTER STORM WATCH TOO HEAVY HANDED...SO WATCH HAS BEEN
DROPPED AS MENTIONED ABOVE. MORE NOTICEABLE SUNDAY AND SUNDAY NIGHT
WILL BE THE COLDER TEMPS ESPLY IN SNOW COVERED AREAS. THICKNESS AND
TEMP FIELDS INDICATE COLDEST AIR OVER THE AREA SUNDAY AFTERNOON AND
NIGHT. NGM AND GFS MOS TEMP GUIDANCE GOING WITH HIGH TEMPS IN THE
20S ON THE PLAINS...WHILE THE ETA HIGHS IN THE LOWER/MID 30S. LIKE
THE 20S IN SNOW COVERED AREAS ALONG THE FRONT RANGE AND ON THE
PALMER DIVIDE...WHILE 30S LOOK GOOD FOR AREAS WITHOUT SNOW COVER
FARTHER OUT ON THE NERN PLAINS. MTN ZONES WILL SEE LITTLE SNOW
ACCUMULATION WITH THIS SYSTEM ALTHOUGH TEMPS SUNDAY/SUNDAY NIGHT
WILL BE QUITE COLD WITH LOWS SUNDAY NIGHT WELL BELOW ZERO UNDER
CLEARING SKIES.

MONDAY...UPR TROUGH MOVES EAST AS AN UPPER RIDGE BUILDS EASTWARD
OVER THE STATE. GEO-POTENTIAL HEIGHT RISES IN RESPONSE TO STRONG JET
CARVING OUT DEEP TROUGH OVER THE WEST COAST. SHOULD SEE SOME WARMING
MONDAY AS FLOW ALOFT GOES SWLY. BY TUESDAY...WARMING SHOULD CONTINUE
ALBEIT SLIGHT WITH CONTINUING SWLY FLOW. SHOULD ALSO SEE AN INCREASE
IN MID/UPR LEVEL CLOUD CVR THROUGH THE DAY AS MOISTURE WRAPS AROUND
THE BOTTOM OF THE WEST COAST TROUGH. STABILITY AND WIND PROFILES NOT
ALL THAT FAVORABLE FOR PRECIPITATION EXCEPT MAYBE FOR A FEW LATE DAY
SNOW SHOWERS IN MTN AREAS WEST OF THE CONTINENTAL DIVIDE. SHOULD SEE
SNOWFALL COVERAGE INCREASING TUESDAY NIGHT INTO WEDNESDAY WITH
SOME ACCUMULATION POSSIBLE...MAINLY HIGHER ELEVATIONS WEST OF THE
CONTINENTAL DIVIDE. RIGHT NOW WILL STICK WITH THE 30/40 PERCENT
PROBABILITIES IN THE FCST FOR THE MTN ZONES. WOULD NOT RULE OUT A
SLIGHT CHANCE OF SNOW FOR AREAS EAST OF THE MTNS BOTH WEDNESDAY AND
THURSDAY AS THE GFS SHOWS A SERIES A SHORT WAVE TROUGHS RACING SEWRD
OVER THE AREA. SHOULD SEE WARMER TEMPERATURES BY END OF THE WEEK
WITH THE BROAD UPPER TROUGH AND ITS COLD AIR MASS BEGINNING TO SLIDE
EAST OF COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/BAKER
Hazardous weather outlook, Jan 31, 11:03 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MST SAT JAN 31 2004

COZ030>051-011300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE LATEST WINTER STORM HAS BEGUN ACROSS THE FORECAST AREA.  MAINLY
LIGHT SNOW WAS FALLING OVER THE MOUNTAINS AND FOOTHILLS LATE THIS
MORNING.  OUT ON THE PLAINS...LIGHT SNOW HAS BEGUN OVER THE URBAN
CORRIDOR...ESPECIALLY ADJACENT TO THE FOOTHILLS...AS WELL AS MUCH OF
WELD COUNTY.  THIS STORM IS EXPECTED TO PRODUCE SNOWFALL AMOUNTS OF
3 TO 6 INCHES IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND
TONIGHT...WITH 2 TO 5 INCHES BY MORNING FOR THE FRONT RANGE PLAINS
AND THE PALMER RIDGE.  THE FAR NORTHEAST PLAINS CAN EXPECTED A TRACE
TO UP TO 2 INCHES BY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL LIKELY CONTINUE ALONG THE FOOTHILLS THROUGH MIDDAY
SUNDAY. ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT...
RANGING FROM ONE TO TWO INCHES.  AS THE STORM RESPONSIBLE FOR THE
SNOW MOVES EAST...SNOW WILL TAPER OFF IN THE AFTERNOON.

MONDAY WILL BE DRY AND WARMER...BUT ANOTHER STORM SYSTEM WILL MOVE
INTO THE AREA BY TUESDAY WHICH WILL LEAD TO ANOTHER CHANCE FOR SNOW
FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, C & Se Park County

When
January 31, 12:00 PM MST to 11:59 PM MST
Where
C & Se Park County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383109.